Oregon, 2007

Frost and Freeze in Oregon, September 29, 2007

September 29, 2007 · NWS MFR · 1 event in 1 county or zone

A Freeze Warning was issued for California zone CAZ084 and Oregon Zone ORZ029 at 28/0211 PDT, effective from 29/0100-29/0900 PDT. The warning was cancelled at 29/0900 PST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Freeze Warning was issued for California zone CAZ084 and Oregon Zone ORZ029 at 28/0211 PDT, effective from 29/0100-29/0900 PDT. The warning was cancelled at 29/0900 PST. Reported low temperatures in ORZ029 ranged from 17 to 24 degrees, so this warning verified.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 28, 7:37 PM PST, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 28, 7:37 PM PST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
837 PM PDT FRI SEP 28 2007

.DISCUSSION...THE FRONT THAT WENT THROUGH THE AREA PRODUCE ABOUT
HALF AN INCH AT THE COAST AND INLAND. PRECIPITATION AMOUNTS WERE
MEASURED EAST OF THE CASCADES AS WELL WITH QUARTZ MOUNTAIN PASS OF
HIGHWAY 140 AND ALTURAS RECEIVING AROUND AN INCH OF SNOW. PLENTY
OF LOW LEVEL MOISTURE AND NORTHWEST UPSLOPE FLOW HAVE KEPT CLOUDS
AND ISOLATED SHOWERS IN THE FORECAST AREA LONGER THAN EXPECTED.
HAVE UPDATED THE ZONES AND THE GRIDS TO REFLECT THESE CHANGED
THROUGH MIDNIGHT. SKIES ARE EXPECTED TO CLEAR LATER TONIGHT AND
THE CURRENT FROST ADVISORY AND FREEZE WARNING APPEAR ON TRACK. ON
REGION THAT MAY SEE CLOUDY SKY AND SOME SNOW SHOWERS THROUGH THE
NIGHT IS SOUTHERN MODOC COUNTY WHERE SATELLITE IMAGERY SHOWS A
SLOW EASTWARD MOVEMENT OF THE CLOUD BAND. IN THE COASTAL WATERS
SHORT PERIOD SWELL WILL CONTINUE OVERNIGHT BEFORE THE PERIOD
LENGTHEN AROUND DAYBREAK AND WILL CONTINUE WITH THE CURRENT SMALL
CRAFT ADVISORY FOR SEAS. SATURDAY STILL APPEARS TO BE AN IN-
BETWEEN DAY BEFORE THE NEXT STORM ARRIVES. THIS NEXT STORM APPEARS
TO BE MUCH WETTER.

&&

.AVIATION...VFR CONDITIONS CONTINUE ALTHOUGH AREAS OF MVFR
CEILINGS AND VISIBILITY CAN BE EXPECTED ACROSS THE MOUNTAINS AND
IN POCKETS OF SNOW SHOWERS OVERNIGHT. SKIES WILL CLEAR OUT BY
EARLY MORNING SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 126 PM PDT FRI SEP 28 2007/

DISCUSSION...12Z NGM/NAM/GFS IN.

THE WEATHER MAP LOOKS LIKE FALL...WHICH MAKES SENSE IN THAT IT IS
FALL. AN ACTIVE PATTERN IS IN STORE FOR THE NEXT WEEK WITH A FRONT
CURRENTLY MOVING THROUGH FOLLOWED BY ANOTHER SYSTEM SATURDAY NIGHT
INTO SUNDAY.

THE FRONT CURRENTLY IS MOVING THROUGH THE EASTERN VALLEYS OF
SOUTHWEST OREGON...AND MOST STATIONS HAVE REPORTED LIGHT
PRECIPITATION WITH THIS FRONT. IN ADDITION...THE COLD CORE LOW IS
NOW OFF THE NORTHERN OREGON COAST. SOME THUNDERSTORMS WERE NEAR THE
CORE THIS MORNING...BUT NOT NOW. WILL KEEP SOME ISOLATED
THUNDERSTORMS IN THE NORTHERN WATER THOUGH. SOME THUNDERSTORMS
POPPED UP ON THE EAST SIDE AHEAD OF THE FRONT AS WELL...BUT THAT
BAND SHOULD BE MOVING TO THE EAST OF THE CWA IN THE NEXT HOUR OR TWO.
SNOW LEVELS WILL DROP TO 4000 TO 5000 FEET BEHIND THE FRONT...BUT
MOST OF THE PRECIPITATION WILL FALL IN THE WARMER AIR.

THE SHOWERS SHOULD CUT OFF LATER TODAY AS THE UPPER TROUGH AXIS
KICKS INLAND AND A DIRTY RIDGE BUILDS OFFSHORE. WITH THE COLDER
AIR MASS IN PLACE AND CLEARING SKIES TONIGHT...FROST/FREEZE
CONDITIONS ARE LIKELY AND THE WARNING/ADVISORY IS ALREADY OUT ON
THAT ONE. THIS WILL LIKELY END WHAT REMAINS OF THE GROWING SEASON
EAST OF THE CASCADES.

THE UPPER RIDGE AXIS WILL MOVE ONSHORE SATURDAY MORNING AND THAT
WILL OPEN THE STORM DOOR ONCE AGAIN. IT WILL DRIVE SNOW LEVELS
BACK UP ABOVE THE TERRAIN BEFORE THE NEXT ROUND OF PRECIPITATION
THOUGH. INITIALLY EXPECT MID AND HIGH LEVEL MOISTURE TO STREAM IN
ON WESTERLY FLOW SATURDAY...BUT ANOTHER TROUGH WILL MOVE IN
QUICKLY...AND THIS WILL PUSH ANOTHER FRONT ONSHORE LATE SATURDAY
NIGHT AND SUNDAY MORNING. WAVE ACTION ON THE FRONT WILL MAKE IT
SLOW TO MOVE ONSHORE...BUT IT WILL FINALLY DO SO SUNDAY NIGHT AS
THE UPPER TROUGH KICKS INLAND. IN THE MEANTIME...SOME AREAS WILL
GET QUITE A BIT OF PRECIPITATION FROM THIS SYSTEM...ESPECIALLY THE
MOUNTAINS EAST AND NORTHEAST OF BROOKINGS. SNOW LEVELS WILL DROP
TO THE 5000-6000 FOOT LEVEL BEHIND THE FRONT.

THE POST-FRONTAL SHOWERS WILL END EARLY MONDAY...AND FAST ZONAL
FLOW WILL SETTLE OVER THE AREA THROUGH TUESDAY. FAST MOVING
LOW AMPLITUDE SYSTEMS WILL MOVE ONSHORE THROUGH THIS PERIOD...BUT
MOST OF THE ACTION WILL REMAIN TO THE NORTH WITH THE SOUTHERN END
OF THE SYSTEMS HITTING THE SOUTH COAST...UMPQUA BASIN...AND THE
ADJACENT CASCADES. SNOW LEVELS WILL LIKELY REMAIN AROUND 6000 FEET
WHERE THE PRECIPITATION IS...WITH HIGHER VALUES TO THE SOUTH.

ANOTHER FRONT WILL MOVE ONSHORE WEDNESDAY...THIS ONE DOES NOT LOOK
AS WET OR AS COLD AS THE SUNDAY SYSTEM. POST-FRONTAL SHOWERS WILL
LAST THROUGH FRIDAY. SNOW LEVELS WILL REMAIN IN THE 5000-6000 FOOT
RANGE.

SO ALL IN ALL A STORMY WEEK IS IN STORE FOR THE MEDFORD CWA.

AVIATION...VFR WITH LOCAL MVFR CIGS IN SHOWERS THROUGH THIS
EVENING FROM THE CASCADES WEST...MVFR WITH ISOLD IFR CIGS/VSBYS
NEAR THE FRONT. TONIGHT...VFR WITH ISOLD IFR CIGS/VSBYS WEST OF
THE CASCADES DUE TO RADIATION FOG...LASTING THROUGH MID-MORNING
SATURDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 1 AM TO 9 AM PDT SATURDAY FOR ORZ029.
     FROST ADVISORY FROM 1 AM TO 9 AM PDT SATURDAY FOR ORZ024-ORZ025-
     ORZ026.

CA...FREEZE WARNING FROM 1 AM TO 9 AM PDT SATURDAY FOR CAZ084.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SATURDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.

08/99/99
Hazardous weather outlook, Sep 28, 10:50 AM PST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1150 AM PDT FRI SEP 28 2007

CAZ084-ORZ029-291600-
KLAMATH BASIN-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
1150 AM PDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY. SEE FREEZE
WARNING PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-ORZ024>026-291600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
WESTERN SISKIYOU COUNTY-
1150 AM PDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST ADVISIORY IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY. SEE FROST
ADVISORY PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, Klamath Basin

When
September 29, 1:00 AM PST to 9:00 AM PST
Where
Klamath Basin forecast zone
Reported by
Official NWS Observations
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53079.